Dealing with hypoglycemia
What is a hypoglycemic attack?
A hypoglycemic attack is when your blood glucose level falls below 75 mg/dl. This happens when you have more insulin working in your body than you need. Your symptoms should warn you that your blood glucose level is low, although if your body is accustomed to blood glucose levels below 75 mg/dl, your symptoms may be reduced or absent.
What would I feel like if I had a hypoglycemic attack?
When your blood glucose level is between 50 and 75 mg/dl, you may get symptoms such as palpitations, sweating, trembling, feeling anxious, turning pale, and hunger. If your blood glucose level falls below 50 mg/dl your symptoms alter as your brain starts to be deprived of glucose and no longer functions well. You might feel disorientated, find it difficult to concentrate, or have blurred vision or a headache. You may also be uncooperative or aggressive.
How likely am I to have a hypoglycemic attack?
You are at risk of hypoglycemic attacks only if you take insulin or insulin-stimulating pills, such as sulfonylureas. (Even if you manage your diabetes with other types of pills or with diet and exercise, you may have hypoglycemic attacks if the blood glucose rises and insulin secretion is delayed. The delayed insulin production caused by your diabetes can cause your blood glucose to drop after a meal, but this will correct itself without you needing extra carbohydrate.) Hypoglycemic attacks are more likely if you lose weight – you will probably need less medication.
How can I prevent myself from having a hypoglycemic attack?
Identifying situations where you are at risk of hypoglycemic attacks, for example, eating less, drinking alcohol, or being in a hot climate/environment, such as a hot bath or sauna, will help you plan ahead. In these situations, carrying extra snacks or reducing your insulin/pill dose in advance allows you to be prepared if your blood glucose drops. If it helps, ask friends, family, or colleagues to remind you to test your blood glucose or to eat snacks. If you suspect that your blood glucose level is falling at any time, a blood test will give you the information you need to take action.
My blood glucose sometimes drops below 75 mg/dl but I feel fine. Do I need to do anything?
Yes, any blood glucose level below 75 mg/dl is defined as a hypoglycemic attack, regardless of how you are feeling. If you don’t get symptoms – or you used to, but don’t any more – keeping your blood glucose out of the hypoglycemia range for a few weeks can help restore your symptoms. If you have hypoglycemia symptoms and a test result of 75 mg/dl, don’t wait for your blood glucose to drop below that level – treat yourself for hypoglycemia immediately.
How should I treat a hypoglycemic attack?
The initial treatment for hypoglycemia is to eat for drink something that is high in glucose and quickly absorbed. The options include: three glucose pills (available from pharmacies); a high-energy sugar drink, ordinary cola, or lemonade; two teaspoons of sugar dissolved in water; or one dose or 10g of glucose or dextrose gel (available from pharmacies). Follow this by eating a slower-acting carbohydrate food to help keep your blood glucose level up. Options include a sandwich, a piece of toast, a piece of fruit, two or three cookies, or a bowl of cereal.
Will I become unconscious or pass out if I have a hypoglycemic attack?
If you don’t treat or receive treatment for your hypoglycemic attack and your blood glucose level continues to fall, you may lose consciousness, although this is rare. It usually takes up to 2 hours or more after your early warning symptoms start – but it may happen within 10-15 minutes of the later symptoms. If you lose consciousness and you don’t receive help, your body will usually gradually recover by itself, and you regain consciousness naturally within an hour or two.
One of my friends has a glucagon injection kit at home. Should I have one?
Glucagon is sometimes used to treat serious hypoglycemic attacks – it works by converting glycogen in your liver to glucose. If you have good early warning symptoms, you do not need a glucagon kit because you will have plenty of time to take glucose followed by a carbohydrate snack. If you don’t get the early symptoms, or you tend to become disoriented or lose consciousness very quickly, it might be a good idea to get a glucagon kit so that a colleague, friend, or family member can inject you with glucagon if necessary. If you are unsure about whether you need a glucagon kit, consult your doctor to help you decide.
What will happen to me if I have a hypoglycemic attack in the middle of the night when I am asleep?
You may wake up, but even if you remain asleep, your body will eventually correct your blood glucose level by converting glycogen in your liver into glucose and releasing it into your bloodstream. Excess insulin also wears off naturally in time. Hypoglycemic attacks can, rarely, be life-threatening if you have been drinking large amounts of alcohol on an empty stomach because alcohol impairs this corrective mechanism. This is why it is essential to balance your alcohol intake with food or to take a lower dose of insulin or insulin-stimulating tablets if you know that you are going to be drinking.
Sometimes after a hypoglycemic attack my blood glucose goes really high. Does this mean I’ve eaten too much?
Not necessarily. Your liver responds to a hypoglycemic attack by releasing extra glucose into your bloodstream, which can make your blood glucose rise too high after you have had a hypoglycemic attack. Eating about 1 oz of a carbohydrate food should be sufficient to treat your hypoglycemic attack – eating a greater amount than this can contribute to your high blood glucose reading.